Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 3, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 24, 2009, 4:48 PM CDT for Wabasha County, Minnesota. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 24, 2009, 4:48 PM CDT (21:48 UTC)
- Expired
- Apr 24, 2009, 5:30 PM CDT
- In force
- 42 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
County Wabasha County, MN
The radar
The La Crosse radar (KARX), 99 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 24, 5:00 PM CDT | HAIL 1 | Wabasha, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 24, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -750 J/kg
- Mixed-layer LCL
- 1072 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KARX 242148
SVRARX
MNC157-242230-
/O.NEW.KARX.SV.W.0003.090424T2148Z-090424T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
448 PM CDT FRI APR 24 2009
THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WABASHA COUNTY IN SOUTHEAST MINNESOTA...
* UNTIL 530 PM CDT
* AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
DUMFRIES...OR 6 MILES WEST OF WABASHA...MOVING NORTHEAST AT 30 MPH.
ANOTHER SEVERE THUNDERSTORM IS LOCATED IN SOUTHWEST WABASHA COUNTY
AND WILL TRACK TOWARD THE TOWN OF WABASHA AS WELL.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WABASHA AND PIONEER CAMPGROUND AROUND 455 PM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4444 9221 4443 9213 4442 9210 4433 9192
4413 9232 4414 9233 4420 9233 4420 9241
4421 9244
TIME...MOT...LOC 2147Z 220DEG 25KT 4436 9215
$$
BAUMGARDT1 follow-up statement
000
WWUS53 KARX 242210
SVSARX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
510 PM CDT FRI APR 24 2009
MNC157-242230-
/O.CON.KARX.SV.W.0003.000000T0000Z-090424T2230Z/
WABASHA MN-
510 PM CDT FRI APR 24 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR WABASHA COUNTY...
AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR WABASHA...MOVING NORTHEAST AT 35 MPH.
MORE STORMS WILL BE MOVING THROUGH WABASHA COUNTY...MOVING IN FROM
OLMSTED COUNTY AND THE POTSDAM AREA. LARGE HAIL IS A THREAT WITH
THESE STORMS ALSO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY OR MOVE INDOORS AND AWAY FROM WINDOWS. BESIDES POSSIBLE ROOF OR
CROP DAMAGE...HAIL MAY ALSO DENT VEHICLES OR BREAK WINDSHIELDS IF
LEFT UNPROTECTED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM FRIDAY
EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA AND WESTERN
WISCONSIN.
&&
LAT...LON 4444 9221 4443 9213 4442 9210 4433 9192
4413 9232 4414 9233 4420 9233 4420 9241
4421 9244
TIME...MOT...LOC 2209Z 240DEG 32KT 4435 9201
$$
NWS LA CROSSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 2:59 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, Apr 24, 2:59 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 259 PM CDT FRI APR 24 2009 .SHORT TERM...TONIGHT THROUGH MONDAY MAIN FORECAST CONCERNS IS SEVERE WEATHER POTENTIAL TONIGHT...THEN HEAVY RAIN POTENTIAL FOR SATURDAY NIGHT INTO SUNDAY NIGHT. LATEST 19Z SURFACE ANALYSIS INDICATED COLD FRONT EXTENDING FROM LAKE SUPERIOR INTO NORTHERN KANSAS. LATEST 24.18Z RUC ANALYSIS INDICATING SURFACE BASED CIN AROUND -100 TO -200 ACROSS FORECAST AREA. THIS IS ALLOWING FOR SUNNY SKIES ACROSS FORECAST AREA PER LATEST VISIBLE SATELLITE IMAGERY. THE 24.12Z GFS AND NAM INITIALIZED OVERALL UPPER LEVEL PATTERN AND EMBEDDED SHORTWAVE TROUGHS WELL PER LATEST WATER VAPOR SATELLITE IMAGERY. BOTH THE MODELS ARE IN DECENT AGREEMENT IN MOVING UPPER LEVEL/SURFACE FEATURES THROUGH 18Z SATURDAY...THEN BEGIN TO DIVERGE SIGNIFICANTLY ON STRENGTH AND TIMING OF UPPER LEVEL/SURFACE LOW EJECTING OUT INTO THE UPPER MIDWEST SATURDAY NIGHT INTO SUNDAY NIGHT. THOUGH...BOTH MODELS CONTINUE TO INDICATE A STRONG SURGE OF MOISTURE AND THE POTENTIAL FOR LOCAL HEAVY RAINFALL WITH THIS SYSTEM. CONFIDENCE IS VERY HIGH THE AREA WILL RECEIVE RAINFALL THROUGH PERIOD...THOUGH CONFIDENCE IS LOW ON PLACEMENT AND TIMING SURFACE/UPPER LEVEL FEATURES SATURDAY NIGHT INTO SUNDAY NIGHT. TONIGHT...SURFACE COLD FRONT SLOWLY MOVES SOUTHEAST ACROSS FORECAST AREA AND EXTENDING FROM SOUTHERN MICHIGAN INTO EASTERN KANSAS BY 00Z SUNDAY. LATEST 24.15Z RUC ANALYSIS INDICATING STRONG SURFACE MOISTURE CONVERGENCE ALONG FRONT. WITH STRONG CAP IN PLACE THIS AFTERNOON...CONVECTION WILL INITIATE AFTER 00Z...AS MID LEVELS BEGIN TO COOL ALONG SURFACE COLD FRONT. THIS IS INDICATED BY THE 24.09Z ARXRUCWRF...24.12Z EASTNMM4 AND EASTARW4 AND 24.12Z DETERMINISTIC MODELS. AS FAR AS SEVERE POTENTIAL THIS EVENING...THE 24.15Z RUC AND 24.12Z DETERMINISTIC MODELS ARE ALL INDICATING SURFACE BASED CAPE OF 1000-2000 J/KG...THOUGH 0-6KM SHEAR IS LESS THAN 30 KNOTS ALONG SURFACE COLD FRONT. 0-3KM SHEAR IS SUFFICIENT WITH 20 TO 40 KNOTS ALONG FRONT. A FEW OF THE THUNDERSTORMS MAY BECOME SEVERE THIS EVENING WITH MAIN THREATS TO BE LARGE HAIL AND DAMAGING WINDS. WITH THE SURFACE FRONT MOVING SOUTH AND EAST OF FORECAST AREA BY SATURDAY EVENING AND THE 24.12Z GFS AND NAM TIME HEIGHT CROSS SECTIONS/BUFKIT SOUNDINGS INDICATING SUBSIDENCE ACROSS FORECAST AREA...ESPECIALLY NORTHERN HALF. HAVE REDUCED PRECIPITATION CHANCES ACROSS FORECAST AREA AFTER 18Z SATURDAY. BOTH THE 24.12Z GFS AND NAM INDICATE SURFACE CYCLOGENESIS OVER THE LEE SIDE OF THE ROCKY MOUNTAINS BY 12Z SUNDAY. BOTH MODELS INDICATING VERY STRONG LOW LEVEL JET DEVELOPING AND A STRONG SURGE OF MOISTURE TRANSPORT OUT AHEAD OF SURFACE LOW DURING THE DAY SUNDAY. AS PREVIOUSLY MENTION CONFIDENCE IS LOW ON EJECTING SURFACE FEATURES NORTHWARD DURING THIS TIMEFRAME...THOUGH BOTH MODELS ARE INDICATING STRONG 850-700MB THETA E CONVERGENCE IN ASSOCIATION WITH SYSTEM. HAVE INCREASED PRECIPITATION CHANCES SLIGHTLY ACROSS FORECAST AREA SUNDAY. THE 24.12Z DETERMINISTIC MODELS AND THE 24.09Z SREF ARE INDICATING PRECIPITABLE WATER VALUES INCREASING TO 1 TO 1.5 INCHES BY 00Z MONDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE ACROSS THE AREA...THOUGH WITH DRY CONDITIONS ACROSS FORECAST AREA... FLOODING LOOKS TO BE MINIMAL. SEVERE THREAT LOOKS TO BE MINIMAL... AS CLOUDS AND PRECIPITATION WILL REDUCED THE INSTABILITY ACROSS THE FORECAST AREA. HOWEVER...ANY BREAKS IN THE CLOUD COVER MAY ALLOW FOR AN INCREASE IN INSTABILITY AND SOME OF THE STORMS TO BECOME SEVERE. THE MAIN THREAT WOULD BE LARGE HAIL SUNDAY AFTERNOON INTO THE SUNDAY EVENING. SMALL PRECIPITATION CHANCES REMAIN OVER THE EASTERN HALF OF THE FORECAST AREA MONDAY...AS SURFACE COLD FRONT EXTENDING SOUTH OF LOW PRESSURE SYSTEM OVER LAKE SUPERIOR SLOWLY MOVES SOUTHEAST INTO NORTHERN ILLINOIS AND EASTERN IOWA. .LONG TERM...MONDAY NIGHT THROUGH FRIDAY MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES THURSDAY INTO FRIDAY. THE 24.00Z GFS AND ECMWF ARE IN VERY GOOD AGREEMENT IN DIGGING UPPER LEVEL TROUGH AND CLOSING OFF UPPER LEVEL LOW OVER THE FOUR CORNERS AREA THROUGH THE MIDDLE OF NEXT WEEK. BIGGEST DIFFERENCE IS TIMING AND PLACEMENT OF THE FIRST PIECE OF ENERGY EJECTING OUT INTO THE CENTRAL PLAINS STATES THURSDAY INTO FRIDAY. THOUGH...BOTH THE MODELS ARE IN AGREEMENT IN DEVELOPING SOUTHWESTERLY FLOW ALOFT BY 12Z THURSDAY ACROSS THE CENTRAL U.S. UPPER LEVEL TROUGH DIGS OVER THE SOUTHWEST U.S. AND ALLOWS RIDGE TO AMPLIFY OVER THE CENTRAL U.S. BY 00Z THURSDAY. FIRST IMPULSE EJECTS OUT OF UPPER LEVEL CLOSED LOW AND FLATTENS OUT RIDGE OVER THE CENTRAL U.S. BY 00Z FRIDAY. BOTH THE 24.00Z GFS AND ECMWF ARE DEVELOPING STRONG LOW LEVEL JET OUT AHEAD OF IMPULSE AND INDICATE STRONG MOISTURE TRANSPORT AND LIFT INTO THE REGION THURSDAY INTO FRIDAY. CONFIDENCE IS INCREASING FOR PRECIPITATION CHANCES THURSDAY AND FRIDAY...THOUGH CONFIDENCE IS LOW ON TIMING AND PLACEMENT OF SHORTWAVE TROUGH. WILL INTRODUCE PRECIPITATION CHANCES ACROSS THE AREA THURSDAY AND INTO FRIDAY...AS THE 24.00Z DETERMINISTIC RUNS AND ENSEMBLES PROBABILISTIC INDICATE PRECIPITATION OVERSPREADING INTO THE FORECAST AREA. TEMPERATURES THROUGH THE MIDDLE OF THE WEEK WILL BE NEAR NORMAL...AND POSSIBLY ABOVE NORMAL LATE IN THE PERIOD DEPENDING ON PLACEMENT OF WARM FRONT OVER THE CENTRAL U.S. && .AVIATION... A COLD FRONT WILL SLIDE EAST SOUTHEAST...EXTENDING FROM NORTHEAST WI INTO THE SOUTHERN PLAINS BY 06Z TONIGHT. THE ATMOSPHERE IS FAIRLY CAPPED AHEAD OF THE FRONT...PER BUFKIT SOUNDINGS...BUT THIS CAP SHOULD BREAK BETWEEN 00-03Z. THE ARW4/NMM4/NAM12 ALL SHOW THIS FAIRLY WELL...QUICKLY DEVELOPING CONVECTION DURING THIS TIME. PERIODS OF SHRA/TS WILL LIKELY IMPACT KRST/KLSE FROM 03Z THROUGH ABOUT 18Z SAT. THERE WILL BE A SEVERE THREAT THIS EVENING WITH ANY OF THE STORMS...WITH A LARGE HAIL/DAMAGING WIND POTENTIAL. THE FRONT WILL START TO MOVE BACK NORTH ON SUNDAY...LEADING TO MORE SHRA/TS INTO MONDAY. CEILINGS LOOK TO DROP INTO THE MVFR RANGE FOR A PERIOD OF TIME BY SAT MORNING //PERHAPS SOME IFR//...AND THEN AGAIN LATER IN THE DAY SUNDAY. ALSO...SOME MVFR CONDITIONS WILL ACCOMPANY THE SHRA/TS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...DTJ AVIATION..........RIECK
Hazardous weather outlook, Apr 24, 3:05 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 305 PM CDT FRI APR 24 2009 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-251000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 305 PM CDT FRI APR 24 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE AREA THIS EVENING. A COLD FRONT OVER CENTRAL MINNESOTA WILL PUSH INTO AND ACROSS THE AREA THIS EVENING. THE AIRMASS AHEAD OF THE FRONT WILL BECOME UNSTABLE AND WINDS ALOFT WILL INCREASE ABOVE THE FRONT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT...A FEW OF WHICH COULD BE SEVERE. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE ALONG THE FRONT. THE MAIN SEVERE THREAT TIME WILL BE BETWEEN 7 PM AND MIDNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE FRONT WILL PUSH SOUTH OF THE AREA FOR SATURDAY...WITH THE SEVERE THREAT SOUTH OF THE AREA IN NORTHERN ILLINOIS TO NORTHERN MISSOURI. THE FRONT WILL LIFT NORTH ON SUNDAY AS AN AREA OF LOW PRESSURE MOVES NORTHEAST ALONG THE FRONT. MOISTURE RETURNING NORTH OVER THE FRONT IS EXPECTED TO FUEL MORE THUNDERSTORMS SUNDAY. A FEW OF THESE COULD BECOME SEVERE SUNDAY AFTERNOON INTO SUNDAY EVENING... WITH THE MAIN THREAT BEING LARGE HAIL. LOCALLY HEAVY RAINS WILL ALSO BE POSSIBLE FROM SATURDAY NIGHT INTO SUNDAY NIGHT. RAINFALL AMOUNTS IN EXCESS OF TWO INCHES WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE NEEDED THIS EVENING...MOSTLY BETWEEN 7 PM AND MIDNIGHT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RRS/RIECK
In the hours before
Special weather statement, Apr 24, 4:29 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 429 PM CDT FRI APR 24 2009 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041-042-053-054-242230- ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-FAYETTE- FILLMORE-FLOYD-HOUSTON-HOWARD-JACKSON-LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 429 PM CDT FRI APR 24 2009 AT 428 PM...DOPPLER RADAR INDICATED THUNDERSTORMS BEGINNING TO DEVELOP ACROSS BUFFALO COUNTY AND EXTENDING BACK TO NEAR ROCHESTER MINNESOTA ALONG A COLD FRONT. THESE STORMS WILL CONTINUE TO DEVELOP ALONG THE FRONT THROUGH THE REMAINDER OF THE AFTERNOON HOURS. MOVEMENT OF THE STORMS WILL BE NORTHEAST AT 40 MPH. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL MAY ACCOMPANY THESE STRONG THUNDERSTORMS. THESE WIND GUSTS COULD BLOW AROUND OUTDOOR FURNITURE AND OTHER LIGHT OBJECTS. SMALL BRANCHES MAY ALSO FALL. SEEK SAFE SHELTER INSIDE A BUILDING. RABERDING
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 5:06 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted | 25 min |
| Apr 24, 5:28 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha, Winona | 47 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.